I was diagnosed with wet macular degeneration in September and have had two injections in my right eye since then. I belong to a fitness center and was wondering if exercising on the hydraulic equipment might affect my eyes. I would appreciate your advice. [ 01/01/12 ]
Exercise on the hydraulic equipment will not increase the progression of age-related macular degeneration (ARMD). Weight bearing exercise does not commonly cause any side effects in the eyes or vision. Very rarely, heavy weight lifting, coughing, bearing down, or other straining activities can cause bleeding inside the eye independent of ARMD. This bleeding typically resolves spontaneously without long-term problems, however.
I have received macular degeneration injections for the last three years, and also underwent cataract surgery one year ago. Suddenly, my vision became blurry and foggy. I went for another injection and was told that my cataracts needed a treatment called capsulotomy. I had that procedure performed, but now I am concerned that if I follow up with more injections, they may ruin the integrity of the capsulotomy treatment. Thank you for your advice! [ 12/31/11 ]
The capsulotomy is a onetime procedure performed with a laser after cataract surgery. It is a low risk procedure that is very helpful in improving vision once you have developed a capsular opacity after cataract surgery. Intravitreal injection for age-related macular degeneration will not affect a successful capsulotomy.
I receive Avastin injections for wet macular degeneration on a monthly basis. After the first several injections, I was given a prescription for Vigamox to use for two days. The doctor then said to discontinue its use because it had not proved to be helpful. Since then, my recovery time has lengthened, my sinuses have been affected and the last injection caused eye inflammation that had to be treated with TobraDexST. The side of my face has been swollen and the sinuses have been "tender" for three weeks now. Is this "normal"? Would continued use of Vigamox after the injections have prevented the inflammation? No one seems to understand if the swollen face and sinus problem are related to the injections. My primary physician has prescribed Azithromycin to help the sinus condition, and I am hoping for improvement soon! [ 12/30/11 ]
Many retina specialists now do not recommend antibiotic drops after intravitreal injections for wet age-related macular degeneration. Patients typically do not report prolonged recovery time and sinus issues after discontinuing post-injection drops. Also, the injection of Avastin typically does not cause any sinus symptoms. It is difficult to say that if Vigamox had been used your symptoms would have been substantially different. You have taken the correct steps by seeking out further treatment and evaluation of your sinus symptoms.
I had surgery for a detached retina. Will I now be more prone to macular degeneration and glaucoma? [ 12/29/11 ]
No link has been established between the progression or development of age-related macular degeneration and surgery for a detached retina. In contrast, retina detachment surgery can cause certain subtypes of glaucoma, as can a variety of surgeries within the eye. Your retina surgeon can provide more detail about any potential glaucoma risks associated with your surgery.
I have recently started to see white "flashes" in the periphery of my eye that has macular degeneration. When I asked my specialist about this he did a careful examination, and then told me that this was due to scarring. Why am I first seeing this now, a few years after losing the central vision in that eye? [ 12/28/11 ]
Seeing flashes of light in the eyes can occur for many reasons. The most common reason is due to progressive breakdown of the vitreous gel into a fluid over time. As the vitreous gel breaks, sometimes part of the gel that remains adherent to the retina can pull on the retina and cause flashes. Very rarely, damage to the retina can occur from the gel pulling on the retina. Your retina specialist has likely performed a complete examination to look for areas of damage to the retina. The vitreous breaks down over time in everyone if they live long enough, and is not related to the presence of age-related macular degeneration.
Does Vesicare cause black floaters to increase in the eyes of someone who has macular degeneration? [ 12/27/11 ]
The bladder medication, Vesicare, has not been linked to an increase of floaters. The only ocular symptom associated with this medication is drying of the eyes. If you have recently noticed a pronounced increase in floaters in your, you would likely benefit from a dilated exam from your retina specialist or ophthalmologist.
I have wet macular degeneration in right eye and glaucoma in left eye. I have been told that I could not use the injections for the macular degeneration because of a blood clotting disorder called protein S and C deficiency. I also take warfarin and Plavix. I am also unable to use the AREDS vitamins. Do you think I can take EYLEA, the new medication for wet macular degeneration? [ 12/12/11 ]
EYLEA, Avastin, and Lucentis all work by inhibiting the molecule that causes new blood vessels to grow underneath the retina. All three drugs have been scrutinized very carefully to determine if they increase the rate of heart attacks and strokes, but it is not clear if they cause more than a very slight increase in these risks, however. If your retina specialist thinks that it is not safe for you to take Avastin or Lucentis, it is unlikely he or she will recommend EYLEA, since the new drug works in a similar fashion to the older drugs, with a comparable slight increase in risk of clotting.
I am concerned because of the recent reports on the development of severe bacterial infections after the injection of Avastin. Is Avastin any safer to use now? [ 12/11/11 ]
Avastin is very safe to use. Some experts are noting that the reported outbreaks of bacterial eye infection in Florida and other locations may be an issue of third-party preparation of the drug and not a side effect of the drug itself. This may involve improper preparation of the drug within the pharmacy where the drug is placed into syringes. Hundreds of thousands of Avastin injections are given yearly without complication. Please speak to your physician about where he or she obtains the Avastin, and the practices of that pharmacy. EYLEA and Lucentis are alternatives to Avastin that do not have the pharmacy-associated preparation risk, and you may want to discuss that with your retina specialist as well.
Please see a recent news summary concerning this topic: